Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jan 25, 2021, 11:54 PM CST for Jefferson County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2021, 11:54 PM CST (05:54 UTC)
- Expired
- Jan 26, 2021, 12:45 AM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.0
The text
As transmitted.
192
WWUS84 KBMX 260554
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1154 PM CST Mon Jan 25 2021
ALZ015-024-260645-
Walker AL-Jefferson AL-
1154 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND CENTRAL
JEFFERSON COUNTIES UNTIL 1245 AM CST...
At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 14 miles northwest of Hueytown, moving east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Hueytown,
Gardendale, Irondale, Fairfield, Fultondale, Pleasant Grove, Tarrant,
Midfield, Adamsville, Graysville, Morris, Sylvan Springs, Brookside,
Mulga, Maytown and West Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3347 8670 3344 8731 3349 8731 3348 8730
3348 8729 3350 8729 3350 8726 3352 8727
3351 8730 3352 8730 3360 8728 3375 8675
TIME...MOT...LOC 0553Z 258DEG 36KT 3354 8721
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 25, 7:05 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Jan 25, 7:05 PM CST, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 705 PM CST Mon Jan 25 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0700 PM CST Mon Jan 25 2021/ /Risk for a few severe thunderstorms tonight; Tornado Watch in effect for part of Central Alabama/ At 01Z/7PM, a warm sector was analyzed across Central Alabama with surface dew points in the low to mid 60s (F) beneath a 40 to 50 knot SW low-level jet. Surface wind trajectories were from the S/SSE, veering to the WSW aloft. Deep-layer shear is plentiful, with KGWX & KBMX hodographs showing 0-1 and 0-3 km helicity in the 300-400 range, closely matching high-res model output. This will tend to favor storm organization and rotation. Instability is not stellar, but is sufficient to present some concern when paired with the background shear. The 00Z sounding from our office showed a few layers of CIN aloft, but the surface /near-surface environment showed surface-based CAPE around 500 J/kg, with higher values toward the west/just ahead of the front. Southerly advection and upper-level trends should support CAPE values trending upwards of 1,200 J/kg, as progged by SPC-HREF, over the next several hours as the cold front approaches. Any storm that is able to establish and maintain a deep core should be able to prosper a tad longer given at least weak instability. Since the parent shortwave trough is well to the NW, forcing is subtle, which should tend to do two things (1) limit the amount of severe storms and (2) lessen the ability for storms to become deep in general. This isn't to say that severe storms won't occur, but rather it is a limiting factor to a more robust event. Still, lift along and near the surface front should yield a line of thunderstorms moving across Central Alabama, with a risk for a few tornadoes, damaging straight-line winds, and hail up to quarter size. This line is expected to gradually weaken as it nears the Interstate 85 corridor as surface winds become more veered early Tuesday. 89^GSatterwhite .LONG TERM... /Updated at 0218 PM CST Mon Jan 25 2021/ Tuesday night through Saturday. A cold front will stall out near the I-85 corridor Tuesday afternoon. Mostly cloudy skies and scattered showers will continue along the stalled out boundary Tuesday evening, but little or no rain expected across the northern counties. A fast moving short wave trof will track eastward across the Midwest States Tuesday night and pull deeper moisture along the stalled frontal boundary northward late Tuesday evening. This will bring rain back northward into a majority of the northern counties by sunrise Wednesday. There will likely be a band of heavy rainfall just north of the stalled out front, along with some elevated thunderstorms. The highest rainfall amounts should be between the I-20 and I-85 corridors. The advancing short wave trof will push the deeper moisture quickly eastward into Georgia Wednesday afternoon. The models vary on the southward extent of precipitation associated with the short wave trof, but GFS/ECMWF keep most of the rain across the TN valley region of north Alabama. Turning much colder Wednesday night and Thursday. Would not be surprised to see a few reports of snow flurries across the far northern counties Wednesday night. 58/rose Previous long-term discussion: /Updated at 0314 AM CST Mon Jan 25 2021/ Tuesday night through Saturday. A front will pause just south of our area Tuesday night ahead of the next shortwave moving across the Southern Plains. Continued isentropic lift along and north of the front will lead to high rain chances particularly south of I-20. As a 500mb vort max approaches the Lower Mississippi Valley, the front to our south will move modestly northward as a warm front by Wednesday morning. Moderate to perhaps heavy rain and embedded thunder may occur south of I-20 through the late morning hours. Our northern counties will be cut off from the best moisture and isentropic lift and may only experience scattered light showers. A cold front will sweep across the region Wednesday afternoon and evening with strong cold advection continuing on Thursday. Freezing temperatures will return Thursday night and Friday morning with lows ranging from the lower 20s to around 30. Temperatures should moderate for Friday afternoon and Saturday the cold airmass quickly shifts eastward as a progressive weather pattern continues. The next chance of rain may come Saturday night and Sunday as fast-moving shortwave zips by to our north. 87/Grantham && .AVIATION... 00Z TAF Discussion. A storm system will move across Central Alabama tonight, bringing potentially severe rounds of thunderstorms to all forecast terminals. Some of these storms could be strong to severe. Expect updates to terminal forecasts through the evening, as timing for each of storms is adjusted. Outside of strong thunderstorms, cigs will likely fall to MVFR and IFR heights, with reduced vis due to rainfall. Winds will increase from the south, with gusts up to 22-25kts. As a cold front moves into the area, winds will become southwesterly early Tuesday morning across the north and after sunrise at MGM and TOI. Speeds diminish to less than 10kts through the morning hours. Cigs will gradually improve. && .FIRE WEATHER... Brisk south to southwest winds 8-12 mph with higher gusts up to 20 mph expected overnight as a cold front approaches the area from the west. The winds will weaken and become west-southwest on Tuesday as a cold front pushes into the area. Unseasonably warm and moist conditions through Tuesday as the surface front stalls out near the I-85 corridor Tuesday afternoon. Numerous showers and a few thunderstorms will overspread central Alabama tonight and into Tuesday morning. The rain will temporarily end across the northern counties Tuesday afternoon, but rain will shift back northward Tuesday night and Wednesday as a short wave trof approaches from the northwest. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 69 46 61 29 / 90 20 40 40 10 Anniston 60 70 49 62 30 / 90 30 60 60 10 Birmingham 60 69 49 60 31 / 90 20 50 40 0 Tuscaloosa 60 71 49 60 31 / 90 10 50 30 0 Calera 61 70 50 60 31 / 80 20 60 40 0 Auburn 62 71 54 64 34 / 60 60 80 70 0 Montgomery 65 73 56 67 35 / 70 60 80 60 0 Troy 66 75 58 70 35 / 50 60 90 70 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 25, 2:28 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 228 PM CST Mon Jan 25 2021 ALZ011>015-017>050-262330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 228 PM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a risk of severe thunderstorms from 7 pm tonight to 5 am Tuesday for locations near and northwest of Interstate 85. Threats include a few tornadoes, damaging winds up to 60 mph, and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Jan 25, 9:54 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
954 PM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL WEST JEFFERSON 33.65N 87.07W
01/25/2021 E0.88 INCH JEFFERSON AL PUBLIC
DIME TO NICKEL SIZE HAIL REPORTED VIA SOCIAL MEDIA NEAR
MILLER STEAM PLANT.
&&
ASSpecial weather statement, Jan 25, 10:24 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1024 PM CST Mon Jan 25 2021
ALZ024-260515-
Jefferson AL-
1024 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
1115 PM CST...
At 1024 PM CST, Doppler radar was tracking a strong thunderstorm near
Maytown, or 9 miles north of Hueytown, moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Leeds, Moody,
Fultondale, Center Point, Pleasant Grove, Clay, Pinson, Tarrant,
Adamsville, Argo, Graysville, Sylvan Springs, Brookside, Mulga,
Maytown and West Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 100 AM CST for central
Alabama.
LAT...LON 3374 8654 3372 8653 3363 8653 3363 8654
3362 8654 3362 8655 3357 8655 3348 8711
3363 8711 3363 8709 3365 8709 3377 8662
3376 8654
TIME...MOT...LOC 0424Z 253DEG 39KT 3356 8706
32/DavisSpecial weather statement, Jan 25, 10:31 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1031 PM CST Mon Jan 25 2021
ALZ022-260515-
Pickens AL-
1031 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS COUNTY UNTIL
1115 PM CST...
At 1031 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Millport to near Pickensville. Movement
was east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Gordo, Reform, Carrollton, Pickensville, Ethelsville, Bevill Lock And
Dam, Owens, North Pickens Airport, McShan, Lubbub and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3341 8829 3353 8807 3352 8799 3352 8784
3326 8784 3317 8832
TIME...MOT...LOC 0431Z 256DEG 41KT 3350 8802 3327 8829
89^GSatterwhiteSpecial weather statement, Jan 25, 10:52 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1052 PM CST Mon Jan 25 2021
ALZ023-260545-
Tuscaloosa AL-
1052 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 1145 PM CST...
At 1052 PM CST, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 7 miles northeast of Reform, moving east at 40
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Samantha, Bankhead Lock And Dam, Binion Creek Landing, Bull City,
Whitson, Moores Bridge, Windham Springs, New Lexington, Tierce
Pattton Bridge, Wiley, Echola, Highway 69 Bridge and Lake Tuscaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3352 8784 3352 8767 3358 8767 3358 8763
3361 8763 3360 8737 3359 8737 3359 8732
3352 8732 3350 8727 3350 8729 3348 8729
3349 8733 3347 8734 3344 8731 3344 8729
3343 8728 3341 8725 3340 8727 3327 8784
TIME...MOT...LOC 0452Z 256DEG 37KT 3344 8792
89^GSatterwhiteLocal storm report, Jan 25, 11:09 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 PM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TORNADO FULTONDALE 33.62N 86.80W
01/25/2021 JEFFERSON AL EMERGENCY MNGR
SEVERAL REPORTS OF DOWNED POWER LINES AND STRUCTURAL
DAMAGE THROUGHOUT FULTONDALE. TDS ON KBMX RADAR.
&&
ASSpecial weather statement, Jan 25, 11:54 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1154 PM CST Mon Jan 25 2021
ALZ015-024-260645-
Walker AL-Jefferson AL-
1154 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND CENTRAL
JEFFERSON COUNTIES UNTIL 1245 AM CST...
At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 14 miles northwest of Hueytown, moving east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Hueytown,
Gardendale, Irondale, Fairfield, Fultondale, Pleasant Grove, Tarrant,
Midfield, Adamsville, Graysville, Morris, Sylvan Springs, Brookside,
Mulga, Maytown and West Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3347 8670 3344 8731 3349 8731 3348 8730
3348 8729 3350 8729 3350 8726 3352 8727
3351 8730 3352 8730 3360 8728 3375 8675
TIME...MOT...LOC 0553Z 258DEG 36KT 3354 8721
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 6:16 PM CST | Special Weather Statement | BMX | Winston | 29 min |
| Jan 25, 6:48 PM CST | Special Weather Statement | BMX | Walker | 27 min |
| Jan 25, 8:03 PM CST | Special Weather Statement | BMX | Pickens | 27 min |
| Jan 25, 9:02 PM CST | Special Weather Statement | BMX | Etowah | 43 min |
| Jan 25, 9:26 PM CST | Special Weather Statement | BMX | Jefferson | 34 min |
| Jan 25, 9:35 PM CST | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Jan 25, 10:24 PM CST | Special Weather Statement | BMX | Jefferson | 51 min |
| Jan 25, 10:31 PM CST | Special Weather Statement | BMX | Pickens | 44 min |
| Jan 25, 10:34 PM CST | Tornado Warning | BMX | Jefferson | 26 min |
| Jan 25, 10:49 PM CST | Tornado Warning | BMX | St. Clair | 41 min |
| Jan 25, 10:52 PM CST | Special Weather Statement | BMX | Tuscaloosa | 53 min |
| Jan 25, 10:52 PM CST | Tornado Warning | BMX | Jefferson | 23 min |
| Jan 25, 11:04 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Jan 25, 11:19 PM CST | Areal Flood Advisory | BMX | Blount, Fayette, Jefferson, Lamar, Pickens, St. Clair and 2 more | 3 hr |
| Jan 25, 11:46 PM CST | Areal Flood Advisory | BMX | Etowah, St. Clair | 3 hr |
| Jan 25, 11:59 PM CST | Special Weather Statement | BMX | Cherokee | 46 min |
| Jan 26, 12:08 AM CST | Tornado Warning | BMX | Calhoun, Cherokee, Cleburne | 24 min |
| Jan 26, 12:29 AM CST | Special Weather Statement | BMX | St. Clair | 46 min |
| Jan 26, 1:44 AM CST | Special Weather Statement | BMX | Bibb | 46 min |
| Jan 26, 3:17 AM CST | Special Weather Statement | BMX | Marengo | 43 min |
| Jan 26, 4:13 AM CST | Special Weather Statement | BMX | Chambers, Tallapoosa | 47 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.